Mississippi, 2007

Hail and Damaging Winds in Mississippi, August 27, 2007

August 27, 2007 · NWS JAN · 13 events in 11 counties and zones

Scattered thunderstorms developed during the afternoon of August 27th. Several of these storms produced severe weather in the form of wind gusts or small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed during the afternoon of August 27th. Several of these storms produced severe weather in the form of wind gusts or small hail. Lightning was also quite frequent that day and several locations were struck which resulted in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 27, 10:45 AM CST, 57 minutes earlier.

Area forecast discussion, Aug 27, 10:45 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT MON AUG 27 2007

.SHORT TERM...(THIS AFTERNOON) LATEST SATELLITE IMAGERY SHOWED THE UPPER
RIDGE CENTERED OVER THE PLAINS. ALSO THE TUTT LOW WAS STILL JUST SOUTH
OF THE LOUISIANA COAST LINE. IT WAS STILL NEARLY STATIONARY. OVER
THE ARKLAMISS REGION AN INVERTED UPPER TROUGH WAS NOTED. VAPOR IMAGERY
WAS SHOWING SOME UPPER DIVERGENCE OVER THE REGION. ALSO ON THE SURFACE
A WEAK BOUNDARY WAS NOTED NEAR THE INTERSTATE 20 CORRIDOR. MODELS
SHOW THAT WE WILL GET SOME GOOD 850 THETA ADVECTION(340 PLUS) FROM
THE EAST. ALSO AN UPPER JET WILL MOVE OVER THE EASTERN PORTION OF
THE REGION FROM THE SOUTH ON THE ORDER OF AROUND 40 TO 45
KNOTS...WHICH WILL PUT US IN THE LEFT FRONT QUAD. THE TROPICAL FLOW
FROM THE TUTT WILL HELP TO PUSH IN MORE MOISTURE ACROSS THE REGION.
AREA MORNING SOUNDINGS SHOWED PRECIPITABLE WATER FROM 1.8 TO AROUND
2 INCHES. WE HAVE SOME DECENT LAPSE RATES OF AROUND 6C (700-500 MB).
ALSO A GOOD LAYER OF CAPE FROM 800 MB TO OVER 200 MB...WHICH COULD
PROVIDE ACCESS FOR SOME DEEP CONVECTION. THIS SHOULD FAVOR MORE
SHOWERS AND THUNDERSTORMS COMING ACROSS THE REGION FROM THE SOUTH.
SOME OF THE STORMS MAY BE STRONG TO POSSIBLY SEVERE. SO HAVE
UPGRADED TEXT ON THE HWO TO ISOLATED SEVERE. WILL MAKE JUST SMALL
CHANGES TO TEMPS AND POPS./17/ ADJUSTED TEMPS UP A FEW DEGREES ACROSS
THE CENTRAL AND EAST...DUE TO LOWER 90S READINGS AT 11 AM. THE REST OF
FORECAST LOOKS ON TRACK./17/

.AVIATION....MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS. SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS MAINLY EAST OF
OF INTERSTATE 55 WITH MVFR TO LOCALLY IFR CONDITIONS. THESE WILL
BE MORE NUMEROUS EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 20.
MOVING TO THE NORTHWEST TOWARD GWO AND GLH...ACTIVITY WILL BE MORE
ISOLATED.  ANY THUNDERSTORM MAY BRIEFLY DROP FLIGHT CATEGORIES...BUT
SHOULD NOT TAKE LONG TO RECOVER. THE ACTIVITY WILL CONTINUE THROUGH
THE EARLY EVENING HOURS. AFTER MIDNIGHT SOME PATCHY FOG WILL PROVIDE
MVFR CONDITIONS AFTER MIDNIGHT...WHICH SHOULD LIFT BY 14Z. THE MAIN
AREAS SHOULD BE KMEI...KHBG AND KJAN./17/

.PREVIOUS DISCUSSION...350 AM CDT MON AUG 27 2007

.DISCUSSION...WATER VAPOR IMAGERY THIS MORNING SHOWS THE TUTT LOW
FEATURE SPINNING JUST SOUTH OF THE LA COASTLINE OVER THE NORTH
CENTRAL GULF OF MEXICO. IT IS SITTING NEARLY STATIONARY THIS MORNING
BUT SHOULD MOVE TO THE WEST SLOWLY TODAY.  THE BOUNDARY IS STRETCHED
ACROSS THE CWFA THIS MORNING SITTING AROUND THE NATCHEZ TRACE
CORRIDOR. HIGH PRESSURE ALOFT SITS TO OUR NORTHWEST AND RIDGING IS
EXPECTED TO INCREASE A BIT OVER THE CWFA TODAY.

THIS MORNING WE SEE A MOISTURE GRADIENT ACROSS THE CWFA ASSOCIATED
WITH THE BOUNDARY WITH MID 60 DEWPOINTS IN THE DELTA REGION TO LOWER
70 DEWPOINTS IN THE SOUTHEAST.  THIS BOUNDARY WILL SLOWLY MOVE NORTH
THROUGH THE DAY...AS WILL MOISTURE INCREASE OVER THE CWFA.  THE 00Z
JAN RAOB SHOWED PWATS OVER THE CWFA AROUND 1.8 INCHES.  THIS SHOULD
INCREASE TO AROUND 2.0 INCHES BY THIS AFTERNOON...GIVING HIGHER
VALUES TO THE SOUTHEAST AND LOWER TO THE NORTHWEST.  AS WE MOVE INTO
THE AFTERNOON AND EVENING AND THE BOUNDARY MOVES GRADUALLY WAVERS TO
THE NORTH...THE TUTT LOW SHOULD MOVE TO THE WNW.  THIS WILL HELP IN
THE DEVELOPMENT OF A WEAK INVERTED TROUGH OVER THE AREA TO HELP WITH
AFTERNOON AND EVENING CONVECTION. MADE A FEW MINOR ADJUSTMENTS TODAY
FOR POPS.  THE BIGGEST CHANGE WAS TO INCREASE IN THE SOUTHEAST WHERE
THE BEST MOISTURE AND INSTABILITY WILL BE LOCATED. THERE WILL BE A
CHANCE FOR SOME ISOLATED STRONG STORMS TODAY.  THIS WILL MAINLY BE
FOR THE EXTREME SOUTHEAST COUNTIES. THIS IS WHERE THE BEST
INSTABILITY WILL BE LOCATED...MLCAPES AROUND 1900-2500 J/KG AND 500
MB TEMPS AROUND -6C.  WILL MENTION A BRIEF WORDING OF THE
POSSIBILITY FOR ISOLATED STRONG STORMS IN THE MORNING HWO. FOR
TONIGHT...THE DRIER NORTHWEST WILL BEGIN TO INCREASE IN MOISTURE AS
ALL OF THESE FEATURES DRIFT TO THE NORTH THROUGH THE DAY. MADE A FEW
ADJUSTMENTS TO POPS FOR TONIGHT AS WELL...MAINLY LEAVING SCATTERED
WORDING IN FOR THE NATCHEZ TRACE AND SOUTH AND INTRODUCING ISOLATED
INTO THE NORTHWEST.  AND OF COURSE SINCE MOST OF THE ACTIVITY WILL
BE SUPPORTED BY DAYTIME HEATING...WILL LEAVE ISOLATED WORDING
EVERYWHERE FOR THE OVERNIGHT HOURS.

DID NOT MAKE MANY CHANGES TO TEMPERATURES IN THE SHORT TERM.  MAV
GUI GAVE VALUES IN THE UPPER 90S IN THE NORTHWEST WHERE IT WILL BE
DRIER THROUGH MOST OF THE DAY...TO THE LOWER 90S IN THE SOUTHEAST.
THERE WILL BE MORE CLOUD COVER AND CONVECTION OVER THE SOUTHEAST
TODAY...WHICH SHOULD HAMPER TEMPERATURES A BIT.  ALSO AGREE WITH GUI
FOR GIVING ANOTHER NIGHT OF LOWER 70S FOR LOW TEMPERATURES. /14/

TUESDAY THROUGH THURSDAY...

THE NRN END OF THE WWD MOVING UPPER LEVEL TROUGH OVER THE NRN GULF
OF MEXICO WILL CONTINUE TO SHEAR OUT TUESDAY AS IT STRETCHES ACROSS
THE GULF COAST STATES. WEAK MOISTURE CONVERGENCE...PRECIPITABLE WATER
VALUES > 2 INCHES...AND DECENT MID/UPPER LEVEL LAPSE RATES
(850MB-400MB DT  36 DEG C) WILL CONTINUE TO COMBINE TO SUPPORT AT
LEAST SCATTERED DIURNAL TSTM ACTIVITY...ESPECIALLY ALONG AND SOUTH
OF INTERSTATE 20 WHERE THE SHEAR AXIS WILL HAVE GREATEST INFLUENCE.
OTHERWISE...THE SUBTROPICAL RIDGE AXIS WILL HAVE A SAY IN BRINGING
MORE HEAT AND HUMIDITY WITH TEMPS A BIT ABOVE LATE AUGUST
CLIMATOLOGY.

FRIDAY THROUGH NEXT WEEKEND...

THE GFS SUGGESTS THAT A SURGE OF DRIER AIR WILL PUSH SOUTHWARD
ACROSS THE AREA...BRINGING LOWER DEWPOINT TEMPS. A LOW-LEVEL THERMAL
RIDGE WILL COINCIDE THE INTRUSION OF DRY AIR SO EXPECT TEMPERATURES
WILL SOAR TO HIGHER VALUES THAN MEX GUIDANCE INDICATES FOR FRIDAY.
AT THIS POINT...JUST RAISED FRIDAY HIGHS A COUPLE OF DEGREES ACROSS
THE BOARD. FORTUNATELY...WE SHOULD NOT HAVE TO CONTEND WITH SEARING
HEAT SUCH AS IN THE PAST FEW WEEKS. RAIN CHANCES SHOULD BEGIN A
DOWNWARD TREND WITH THE DRIER AIR MOVING IN. /EC/

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS.  A FEW SITES MAY SEE MVFR PATCHY FOG THIS MORNING.  THIS
SHOULD BEGIN TO LIFT BY 14Z.  THIS AFTERNOON AND EVENING MUCH OF THE
AREA WILL BE ABLE TO AFTERNOON SHOWERS AND THUNDERSTORMS.  THESE
WILL BE MORE NUMEROUS IN THE SOUTHEAST AFFECTING MAINLY HBG.  MOVING
TO THE NORTHWEST TOWARD GWO AND GLH...ACTIVITY WILL BE MORE
ISOLATED.  ANY THUNDERSTORM MAY BRIEFLY DROP FLIGHT CATEGORIES...BUT
SHOULD NOT TAKE LONG TO RECOVER.  OTHERWISE NO PROBLEMS ARE EXPECTED
THROUGH THE FORECAST PERIOD. /14/

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: 14
LONG TERM: EC
Hazardous weather outlook, Aug 27, 8:35 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT MON AUG 27 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
935 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL COMBINE WITH AN UNSTABLE AIRMASS TO ALLOW FOR
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP OVER THE ARKLAMISS
REGION TODAY. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. STORMS WILL BE MOST
NUMEROUS SOUTH OF A MERIDIAN TO NATCHEZ LINE. THE PRIMARY RISK WILL
BE DAMAGING WINDS UP TO 60 MILES PER HOUR. TORRENTIAL DOWNPOURS WILL
OCCUR WITH STRONGER STORMS AND MAY PRODUCE LOCALIZED FLOODING. SMALL
HAIL WILL ALSO BE A POSSIBILITY WITH THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14/03

In the hours before

Local storm report, Aug 27, 9:28 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1028 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             SUMRALL                 31.42N 89.55W
08/25/2007  E0.88 INCH       LAMAR              MS   LAW ENFORCEMENT

            OVAL SHAPED HAIL FELL IN SUMRALL WITH THE LARGEST
            DIAMETER AT NICKEL SIZE.

&&

CME
Local storm report, Aug 27, 9:47 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     3 SE FOUNTAIN HILL      33.33N 91.81W
08/25/2007                   ASHLEY             AR   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN WITH A COUPLE ON A HOUSE.

&&

CME
Local storm report, Aug 27, 9:54 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     STONEWALL               32.14N 88.80W
08/26/2007                   CLARKE             MS   COUNTY OFFICIAL

            A FEW POWER LINES WERE BLOWN DOWN.

&&

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 lightning, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
August 27, 11:42 AM CST
Where
Claiborne County, 1.82 mi NW of Peyton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.849, -90.842

Several trees were blown down along Forest Grove Road and Barland Road.

Thunderstorm Wind, Rankin

When
August 27, 11:52 AM CST
Where
Rankin County, 0.91 mi NE of Whites
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.089, -90.189

A few trees were blown down, one across White Road.

Lightning, Adams

When
August 27, 12:13 PM CST
Where
Adams County, Natchez
Property damage
$150,000
Reported by
Newspaper
Coordinates
31.570, -91.400

Lightning struck a tree and caused it to fall through a home and onto a vehicle.

Hail, Copiah

When
August 27, 12:30 PM CST to 12:36 PM CST
Where
Copiah County, 2 mi NNE of Stronghope
Measured
0.75 in hail
Reported by
Public
Coordinates
31.757, -90.267

Penny sized hail fell in the Stronghope Community.

Thunderstorm Wind, Scott

When
August 27, 1:20 PM CST to 1:22 PM CST
Where
Scott County, Homewood to 1 mi S of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.230, -89.520

Several large, 8 to 9 inch diameter, tree limbs were blown down around Homewood.

Thunderstorm Wind, Smith

When
August 27, 1:22 PM CST
Where
Smith County, 2.83 mi NNW of Lorena
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.218, -89.538

A few trees were blown down along W County Line Road.

Lightning, Smith

When
August 27, 1:30 PM CST
Where
Smith County, Burns
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.130, -89.550

A home was struck by lightning and damaged the air condition unit.

Hail, Newton

When
August 27, 1:50 PM CST to 1:53 PM CST
Where
Newton County, Lawrence
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.320, -89.230

Thunderstorm Wind, Simpson

When
August 27, 1:55 PM CST
Where
Simpson County, 0.91 mi SW of Saratoga
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.811, -89.681

Several trees were blown down on Saratoga Road.

Thunderstorm Wind, Covington

When
August 27, 2:00 PM CST
Where
Covington County, Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.750, -89.670

A few trees were blown down off Highway 49.

Lightning, Lincoln

When
August 27, 2:15 PM CST
Where
Lincoln County, Ruth
Property damage
$40,000
Reported by
Utility Company
Coordinates
31.380, -90.330

Several lightning strikes damaged several transformers near Ruth.

Thunderstorm Wind, Lincoln

When
August 27, 2:15 PM CST to 2:20 PM CST
Where
Lincoln County, Ruth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.380, -90.330

A few trees and several large limbs were blown down on power lines. Damage occurred from near Ruth to Bogue Chitto.

Hail, Noxubee

When
August 27, 3:10 PM CST to 3:15 PM CST
Where
Noxubee County, 3 mi NNW of Mashulaville
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -88.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53466, 53467, 53547, 53468, 53537, 53538, 53539, 53540, 53541, 53542, 53543, 53544, 53545.